All the information I can find for Lamictal involves its use for seizure control. Does anyone have any information about using Lamictal as a mood stabilizer? I’m wondering if the side-effects would be different, why it’s prescribed for mood problems, etc.
Any information you can provide would be great!
Just a few links from your friendly consumer health librarian :
**For the record, I hadn’t even heard of Lamictal being used this way until a few months ago, when a friend started taking it for bipolar disorder. I couldn’t find much info then (and I do this for a living), now you will find about 4,000 Google hits on Lamictal AND bipolar. Happy searching : )
I take Lamictal and it’s fantastic. No weight gain like Depakote, no stupor like Lithium. The only potentially bad side effect is extremely rare - a nasty rash (Stevens-Johnson Syndrome) that can ultimately prove fatal. If you lack the enzyme that aids in the metabolism of a certain molecule in Lamotrigine you’ll get the rash. You titrate the dosage up gradually so it’s never a problem to try. Lamictal is also used for treatment resistant unipolar depression (which is why I take it). Check out Dr. Ivan’s Depression Central. While it sounds hokey, the guy is actually a very well respected psychopharmacologist.
Oh good. What I was really afraid of is having the same reaction to other “mood stabilizers” that I’ve taken…Lithium and Carbamazapine (Tegretol). I simply can’t tolerate them. They’re simply not an option for me. I was afraid the Lamictal might do the same thing to me, but after reading the links above and some other things I find, it seems that Lamictal is chemically unrelated to those other drugs.
This could be good news for me! I’ve been warned about the rash. I took my first one about 30 minutes ago. I guess I’ll find out if it’s going to wonk me out soon enough.
I was prescribed Lamictal a year ago for my bi-polar disorder and decided that any medication that has a potentially fatal side affect wasn’t for me. There are benefits to it, however, including the wait-loss properties. I wish you luck and remember there are a veritable ocean of meds for mood-stabilization and that finding the right mix can take alot of time and experimentation to discover.
P.S.- I agree about lithium…man, that stuff was like battery acid for me…Depakote seems to be doing the trick now (as long as my liver holds out).
Don’t forget that the rash is an all or nothing thing. You either do or don’t have the enzyme. Since you updose slowly you can get the rash and still be miles away from it being dangerous. I would really recommend going back to Lamictal if that’s your only concern.